Alert archive / South Carolina / Frost Advisories in 2008

Frost Advisory 2, NWS Columbia, SC

April 15, 200816 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this frost advisory at Apr 15, 2008, 3:40 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Apr 16, 2008, 5:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2008, 3:40 AM EDT (07:40 UTC)
In effect from
Apr 16, 2008, 5:00 AM EDT
Expired
Apr 16, 2008, 8:00 AM EDT
In force
3 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2008-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2008-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KCAE 150740
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
340 AM EDT TUE APR 15 2008

...LAKE WIND ADVISORY/FROST ADVISORY...

SCZ016-022-029-031-035>038-041-152015-
/O.NEW.KCAE.LW.Y.0018.080415T1400Z-080416T0000Z/
/O.NEW.KCAE.FR.Y.0002.080416T0900Z-080416T1200Z/
CHESTERFIELD-KERSHAW-LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...CHERAW...PAGELAND...CAMDEN...LUGOFF...
BISHOPVILLE...SUMTER...BARNWELL...WILLISTON...BLACKVILLE...
ORANGEBURG...ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...
DENMARK
340 AM EDT TUE APR 15 2008

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 5 AM TO 8 AM EDT WEDNESDAY...


A LAKE WIND ADVISORY ISSUED FOR TODAY INCLUDES THE LAKES IN THE EASTERN
MIDLANDS. A FROST ADVISORY FOR TONIGHT INCLUDES ALL OF CENTRAL
SOUTH CAROLINA.

WINDS TODAY WILL BE NORTH 15 TO 25 KNOTS. THE COMBINATION OF HIGH
PRESSURE APPROACHING FROM THE WEST AND LOW PRESSURE OFF THE COAST
IS RESPONSIBLE FOR THE WIND. THE WIND WILL DIMINISH THIS EVENING
AS THE HIGH GETS CLOSER TO THE REGION AND THE PRESSURE GRADIENT
RELAXES.

COLD AIR WILL BE ASSOCIATED WITH THE HIGH TONIGHT. TEMPERATURES
WILL DIP INTO THE LOWER TO MIDDLE 30S. A FROST ADVISORY HAS BEEN POSTED.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP ON 
AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

A FROST ADVISORY MEANS FROST IS EXPECTED. YOU MAY WANT TO TAKE
PRECAUTIONS TO PROTECT PLANTS SENSITIVE TO FROST.

$$

GAZ040-063>065-077-SCZ015-018-020-021-025>028-030-152015-
/O.NEW.KCAE.FR.Y.0002.080416T0900Z-080416T1200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK-
NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
MCCORMICK...NEWBERRY...WINNSBORO...EDGEFIELD...JOHNSTON...
SALUDA...RIDGE SPRING...WEST COLUMBIA...CAYCE...LEXINGTON...
RED BANK...COLUMBIA...AIKEN...NORTH AUGUSTA
340 AM EDT TUE APR 15 2008

...FROST ADVISORY IN EFFECT FROM 5 AM TO 8 AM EDT WEDNESDAY...

A FROST ADVISORY FOR TONIGHT INCLUDES CENTRAL SOUTH CAROLINA AND
THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

TEMPERATURES TONIGHT WILL DIP INTO THE LOWER AND MIDDLE 30S. THERE
WILL BE AREAS OF FROST. 

CANADIAN HIGH PRESSURE MOVING INTO THE REGION IS RESPONSIBLE FOR
THE COLD TEMPERATURES. 

A FROST ADVISORY MEANS FROST IS EXPECTED. YOU MAY WANT TO TAKE
PRECAUTIONS TO PROTECT PLANTS SENSITIVE TO FROST.

$$
3 follow-up statements
000 
WWUS72 KCAE 151837
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
237 PM EDT TUE APR 15 2008

...LAKE WIND ADVISORY/FROST ADVISORY...

SCZ016-022-029-031-035>038-041-160245-
/O.CON.KCAE.LW.Y.0018.000000T0000Z-080416T0000Z/
/O.CON.KCAE.FR.Y.0002.080416T0900Z-080416T1200Z/
CHESTERFIELD-KERSHAW-LEE-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-
CLARENDON-BAMBERG-
INCLUDING THE CITIES OF...CHERAW...PAGELAND...CAMDEN...LUGOFF...
BISHOPVILLE...SUMTER...BARNWELL...WILLISTON...BLACKVILLE...
ORANGEBURG...ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG...
DENMARK
237 PM EDT TUE APR 15 2008

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 AM EDT
WEDNESDAY...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING. A FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 AM EDT WEDNESDAY. 

A LAKE WIND ADVISORY ISSUED FOR TODAY INCLUDES THE LAKES IN THE
EASTERN MIDLANDS. A FROST ADVISORY FOR TONIGHT INCLUDES ALL OF
CENTRAL SOUTH CAROLINA.

WINDS TODAY WILL BE NORTH 15 TO 25 KNOTS. THE COMBINATION OF HIGH
PRESSURE APPROACHING FROM THE WEST AND LOW PRESSURE OFF THE COAST
IS RESPONSIBLE FOR THE WIND. THE WIND WILL DIMINISH THIS EVENING
AS THE HIGH GETS CLOSER TO THE REGION AND THE PRESSURE GRADIENT
RELAXES.

COLD AIR WILL BE ASSOCIATED WITH THE HIGH TONIGHT. TEMPERATURES
WILL DIP INTO THE LOWER TO MIDDLE 30S. A FROST ADVISORY HAS BEEN
POSTED.

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

A FROST ADVISORY MEANS FROST IS EXPECTED. YOU MAY WANT TO TAKE
PRECAUTIONS TO PROTECT PLANTS SENSITIVE TO FROST.

$$

GAZ040-063>065-077-SCZ015-018-020-021-025>028-030-160245-
/O.CON.KCAE.FR.Y.0002.080416T0900Z-080416T1200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-MCCORMICK-
NEWBERRY-FAIRFIELD-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-AIKEN-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
MCCORMICK...NEWBERRY...WINNSBORO...EDGEFIELD...JOHNSTON...
SALUDA...RIDGE SPRING...WEST COLUMBIA...CAYCE...LEXINGTON...
RED BANK...COLUMBIA...AIKEN...NORTH AUGUSTA
237 PM EDT TUE APR 15 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 AM EDT
WEDNESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 AM EDT WEDNESDAY. 

TEMPERATURES TONIGHT WILL DIP INTO THE LOWER AND MIDDLE 30S.
THERE WILL BE AREAS OF FROST.

CANADIAN HIGH PRESSURE MOVING INTO THE REGION IS RESPONSIBLE FOR
THE COLD TEMPERATURES.

A FROST ADVISORY MEANS FROST IS EXPECTED. YOU MAY WANT TO TAKE
PRECAUTIONS TO PROTECT PLANTS SENSITIVE TO FROST.

$$
000 
WWUS72 KCAE 160233
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
1033 PM EDT TUE APR 15 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 AM WEDNESDAY...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
161000-
/O.CON.KCAE.FR.Y.0002.080416T0900Z-080416T1200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
1033 PM EDT TUE APR 15 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 AM EDT
WEDNESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 5 AM TO 8 AM EDT WEDNESDAY. 

TEMPERATURES TONIGHT WILL DIP INTO THE LOWER AND MIDDLE 30S.
THERE WILL BE AREAS OF FROST.

CANADIAN HIGH PRESSURE MOVING INTO THE REGION IS RESPONSIBLE FOR
THE COLD TEMPERATURES.

A FROST ADVISORY MEANS FROST IS EXPECTED. YOU MAY WANT TO TAKE
PRECAUTIONS TO PROTECT PLANTS SENSITIVE TO FROST.

$$
000 
WWUS72 KCAE 160805
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
405 AM EDT WED APR 16 2008


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
161200-
/O.CON.KCAE.FR.Y.0002.080416T0900Z-080416T1200Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
405 AM EDT WED APR 16 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING. 
EARLY MORNING TEMPERATURES IN THE LOWER TO MIDDLE 30S WILL ALLOW
AREAS OF FROST TO DEVELOP. 

A FROST ADVISORY MEANS FROST IS EXPECTED. YOU MAY WANT TO TAKE
PRECAUTIONS TO PROTECT PLANTS SENSITIVE TO FROST.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this frost advisory went out at Apr 15, 3:05 AM EDT, 35 minutes earlier.

Area forecast discussion, Apr 15, 3:05 AM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
305 AM EDT TUE APR 15 2008

.SYNOPSIS...
A PRESSURE RIDGE WILL APPROACH FROM THE WEST TODAY. THE RIDGE
WILL EXTEND THROUGH THE REGION WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DRYING WILL OCCUR TODAY AS THE RIDGE WEST OF THE REGION APPROACHES.
SKIES WERE CLOUDY EARLY THIS MORNING...BUT BELIEVE THERE WILL BE
ENOUGH DRYING AND MIXING FOR PARTLY CLOUDY SKIES BY AFTERNOON.
THE GRADIENT BETWEEN THE RIDGE AND LOW PRESSURE OFF THE COAST
WILL BRING BREEZY CONDITIONS TODAY. BASED ON THE MAV AND MET MOS
BELIEVE THE WIND WILL BE JUST BELOW LAKE WIND ADVISORY CRITERIA IN
THE WEST AND CENTRAL SECTIONS OF THE FORECAST AREA. A TIGHTER
GRADIENT IN THE EAST PART SUPPORTS AN ADVISORY FOR THE EASTERN
LAKES. LEANED TOWARD THE COOLER TEMPERATURE GUIDANCE TODAY BECAUSE
OF THE LINGERING AFFECTS OF THE COLD UPPER TROUGH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
THE MAIN FORECAST PROBLEM IS THE LOW TEMPERATURE FORECAST. THE NAM
AND GFS KEEP THE SURFACE RIDGE WEST OF THE FORECAST AREA THROUGH
TONIGHT INDICATING SOME MIXING. HOWEVER...BELIEVE THE GRADIENT WILL
PROBABLY RELAX ENOUGH FOR A PERIOD OF CALM WINDS LATE ESPECIALLY IN
THE WEST PART. THE IN-HOUSE RADIATION SCHEME IS VERY CLOSE TO THE
MET AND MAV MOS TEMPERATURES WITH LOWS AROUND 34. EXPECT AREAS OF
FROST AND PLAN TO ISSUE A FROST ADVISORY. IT WILL BE ANOTHER COLD
NIGHT WEDNESDAY NIGHT. THE RIDGE WILL BE OVER THE AREA WITH
STRONG RADIATIONAL COOLING. AIR MASS MODIFICATION WILL HAVE
OCCURRED BUT BASED ON THE MAV...MET AND RADIATION SCHEME EXPECT
LOWS IN THE MID TO UPPER 30S WEDNESDAY NIGHT WITH SCATTERED AREAS
OF FROST.
&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
EXPECT A MAINLY DRY EXTENDED PERIOD. AS THE RIDGE CONTINUES TO
MODIFY AND MOVE FARTHER OFF THE COAST A WARMING TREND WILL OCCUR FOR
THURSDAY AND FRIDAY. THE GFS SHOWS A WEAK COLD FRONT IN THE AREA
FRIDAY NIGHT AND A POSSIBLE BACK DOOR FRONT MONDAY. SUPPORT FOR RAIN
APPEARS WEAK. THE GFS ENSEMBLE MEAN POPS ARE ONLY AROUND 20
PERCENT.
&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD. UPPER-LEVEL
DISTURBANCE CONTINUES TO MOVE ACROSS THE REGION WITH RADAR
INDICATING SOME SCATTERED LIGHT RAIN SHOWERS. THE DISTURBANCE
WILL MOVE OFFSHORE AND SPAWN A SURFACE LOW. THIS WILL ALLOW THE
CLOUDS OVER THE TAF SITES TO DIMINISH...HOWEVER THE PRESSURE
GRADIENT WILL TIGHTEN WITH THE DEVELOPMENT OF THE LOW. THIS WILL
RESULT IN NORTH TO NORTH-NORTHEAST WINDS INCREASING THROUGH THE
MORNING AND EARLY AFTERNOON HOURS WITH WIND SPEEDS AROUND 14 KNOTS
WITH GUSTS TO AROUND 23 KNOTS FROM AROUND 20Z THROUGH 00Z...WHEN
AN INVERSION WILL BEGIN TO DEVELOP AND ALLOW THE WINDS TO SUBSIDE.
WITH THE COOL...DRY AIR OVER THE REGION AND LIGHT WINDS DO NOT
HAVE ANY FOG CONCERNS THROUGH THE PERIOD.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED TUESDAY THROUGH SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...FROST ADVISORY FROM 5 AM TO 8 AM EDT WEDNESDAY FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
     LAKE WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS
     EVENING FOR SCZ016-022-029-031-035>038-041.
GA...FROST ADVISORY FROM 5 AM TO 8 AM EDT WEDNESDAY FOR GAZ040-
     063>065-077.

&&

SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM..JL.
LONG TERM...JL
AVIATION...MP
Hazardous weather outlook, Apr 14, 6:09 AM EDT, 21 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
609 AM EDT MON APR 14 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-151015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
609 AM EDT MON APR 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW TEMPERATURES TUESDAY NIGHT AND WEDNESDAY MORNING ARE
FORECAST IN THE LOWER 30S. THERE IS A THREAT OF FROST NEAR
DAYBREAK WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:40 AM EDTLake Wind AdvisoryCAEBamberg, Barnwell, Calhoun, Chesterfield, Clarendon, Kershaw and 2 more16 hr

Nearby

Frost Advisories in South Carolina, 2008Frost Advisories in Georgia, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.